The FDA ( Food and Drug Administration ) has warned about several safety issues with the entire class of opioid pain medicines. These safety risks are potentially harmful interactions with numerous other medications, problems with the adrenal glands, and decreased sex hormone levels.
Opioids can interact with antidepressants and migraine medicines to cause a serious central nervous system reaction called serotonin syndrome, in which high levels of the chemical serotonin build up in the brain and cause toxicity.
Taking opioids may lead to a rare, but serious condition in which the adrenal glands do not produce adequate amounts of the hormone cortisol. Cortisol helps the body respond to stress.
Long-term use of opioids may be associated with decreased sex hormone levels and symptoms such as reduced interest in sex, impotence, or infertility.
Opioids are a class of powerful narcotic pain medicines that are used to treat moderate to severe pain that may not respond well to other pain medicines.
They can help manage pain when other treatments and medicines are not able to provide enough pain relief, but they also have serious risks including misuse and abuse, addiction, overdose, and death.
Recommendations and information for patients and health care professionals
A) Serotonin syndrome
Patients taking an opioid along with a serotonergic medicine should seek medical attention immediately if they develop symptoms such as agitation; hallucinations; rapid heart rate; fever; excessive sweating; shivering or shaking; muscle twitching or stiffness; trouble with coordination; and/or nausea, vomiting, or diarrhea.
Symptoms generally start within several hours to a few days of taking an opioid with another medicine that increases the effects of serotonin in the brain, but symptoms may occur later, particularly after a dose increase.
Health care professionals should discontinue opioid treatment and/or use of the other medicine if serotonin syndrome is suspected.
Cases of serotonin syndrome in the FDA Adverse Event Reporting System ( FAERS ) database were reported more frequently with the opioids Fentanyl and Methadone used at the recommended doses.
Therefore, FDA has required a new statement in the Warnings and Precautions section to be added to these drug labels.
Some opioids, including Tramadol, Tapentadol, and Meperidine, already have warnings about serotonin syndrome.
Cases were also reported with other opioids, so the labels of all these drugs will be updated to include information about serotonin syndrome in the Drug Interactions and Adverse Reactions sections.
B) Adrenal insufficiency
Patients should seek medical attention if they experience symptoms of adrenal insufficiency such as nausea, vomiting, loss of appetite, fatigue, weakness, dizziness, or low blood pressure.
Health care professionals should perform diagnostic testing if adrenal insufficiency is suspected. If diagnosed, treat with corticosteroids and wean the patient off of the opioid, if appropriate.
If the opioid can be discontinued, follow-up assessment of adrenal function should be performed to determine if treatment with corticosteroids can be discontinued.
FDA has required a new statement about adrenal insufficiency to be added to the Warnings and Precautions section of all opioid labels.
C) Decreased sex hormone levels
Patients should inform their health care professionals if they experience symptoms of low libido, impotence, erectile dysfunction, lack of menstruation, or infertility.
Health care professionals should conduct laboratory evaluation in patients presenting with such signs or symptoms.
FDA has reviewed published studies that assessed levels of sex hormones in patients taking opioids chronically; however, all had limitations that make it difficult to determine whether the symptoms were caused by the opioids or other factors.
The labels of some opioids already describe this possible risk, and FDA is now adding consistent information to the Adverse Reactions section of all opioid labels. ( Xagena )
Source: FDA, 2016